Tornadoes · United States · Missouri · 2022
EF0 tornado, Anaconda to Greenstreet, Missouri, May 19, 2022
From Anaconda to Greenstreet, this EF0 tornado ran 2.5 miles across Franklin County on May 19, 2022, touching down at 4:16 PM CDT and reaching 50 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 19, 2022
- Touchdown
- 4:16 PM CDT (21:16 UTC)
- Lifted
- 4:18 PM CDT (21:18 UTC)
- On the ground
- 2 minutes
- Path length
- 2.5 miles (4.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Franklin County
- Touchdown point
- 38.305, -91.041
- Lift-off point
- 38.341, -91.050
- Record number
- 2205191516-01
The damage survey
9 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the early afternoon of Thursday, May 19, 2022, a complex of thunderstorms expanded and intensified over sections of south-central Missouri. Thunderstorms quickly became strong to severe as the complex tracked east-northeast, impacting east-central Missouri, southeast Missouri, west-central Illinois and southwest Illinois. Numerous thunderstorms embedded within the broad complex exhibited signs of rotation, resulting in nine confirmed tornadoes. Of the nine tornadoes, six tornadoes occurred in Missouri and three occurred in Illinois. In Missouri, five of the six tornadoes were rated EF-0 and one tornado was rated EF-1. In Illinois, two tornadoes were rated EF-0, while the third was rated EF-1. In addition to the nine tornadoes, several locations were impacted by straight-line wind damage. The greatest impact from straight-line winds extended west to east through sections of southeast Missouri into southwest Illinois. The most extensive straight-line wind damage was in a swath from Desloge, MO through Chester, IL. Between the tornadoes and straight-line winds, much of the damage was similar in nature, taking out several trees, damaging outbuildings, machine sheds, and a few grain silos. Some residential homes also suffered damage, largely due to fallen trees, large limbs and/or flying debris. No fatalities nor injuries were reported.
A tornado touched down around 4:16 PM along Anaconda Road approximately 2 miles southwest of St. Clair, MO in Franklin County. The tornado produced tree damage along its path as it headed north-northwest. It dissipated around 4:18 PM just south of Route WW. Overall, the tornado was rated EF0 with a path length of 2.53 miles and a max path width of 50 yards. No deaths or injuries were reported.
A brief tornado occurred south of Leslie, MO in Franklin County. The tornado moved north-northwest through wooded areas producing tree damage. Maximum estimated wind speed was 100 mph. Overall, the tornado was rated EF1 with a path length of 1.27 miles and a max path width of 100 yards. No deaths or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 19, 2:33 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 19, 2:33 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 233 PM CDT Thu May 19 2022 .SHORT TERM... (Through Late Friday Night) Issued at 207 PM CDT Thu May 19 2022 MCV will track east across the southern portion of the forecast area early this evening. Destabilization ahead of it and locally enhanced low level and overall shear will promote the possibility of supercells with a threat for tornadoes, damaging winds, and large hail. This should exit to the east around 7PM with the remainder of the night being quiet. We remain in a humid air mass overnight, so lows will only be around 70 or so. Hot and humid conditions are expected on Friday with temperatures approaching 90 degrees. A cold front will move into the northwest part of the area during the afternoon with a shift to northwest winds and a drop in temperature expected. Although the air mass ahead of the front will be highly unstable, a strong capping inversion will make it very difficult to trigger any thunderstorms along the front Friday afternoon and evening. Friday evening and overnight, though, there may be a zone of shower and thunderstorm activity along and behind the front as the surface front undercuts the warm, moist air mass. Storms in this environment will be elevated and primarily be a threat for hail and heavy rainfall. Overall coverage should increase toward Saturday morning as a shortwave trough tracks through the southwest flow aloft. Kimble .LONG TERM... (Saturday through Next Thursday) Issued at 207 PM CDT Thu May 19 2022 The front makes a slow push southeast through the area on Saturday, with the southeast part of our forecast area remaining in the warm and humid air, reaching 80+ degrees again. Further to the north, though, clouds, rain, and cooler air will keep temperatures in the 60s. It's possible that depending on the slowness of the progression of the surface front and how quickly the warm nose aloft erodes, we could see surface based thunderstorms develop ahead of the front on Saturday in the southern part of the area. If this occurs, they instability and shear available will be supportive of strong to severe storms. Again this threat would be pretty conditional on all the right ingredients lining up. At any rate most of the area should see rainfall on Saturday into Saturday night as the next wave moves through and gives the front one final shove to the southeast. For Sunday we will be entirely post frontal, and despite the return of sunshine as the day goes on we will only warm into the 60s. Much drier air will also be in place, bringing a break from the early season humidity. Expect a gradual warm up Monday into Tuesday as high pressure shifts east and a return flow brings warmer and more humid air back into the area. The next trough sets up in the Plains on Tuesday and will bring our next chance of rainfall. It's unclear whether we'll get enough instability for strong to severe storms, but it's always something to watch this time of year. Models diverge in the long range on how to handle the trough in the Plains. The GFS continues to show the trough cutting off over the Southern Plains and bringing multiple days of showers and storms to the region. Meanwhile most other models keep this trough progressive and don't even really hint at a cut off scenario, transitioning us to a dry northwest flow aloft rather quickly. The GFS solution may be influenced by a good deal of convection generated as the trough is digging into Texas Tuesday evening which in turn leads to a deeper trough and a more likely cut off scenario. Generally see this as less likely and have allowed the NBM to drive the forecast in this time range. Kimble && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 230 PM CDT Thu May 19 2022 Primary focus of the TAF is on timing of thunderstorm activity this evening. Uncertainty exists as to how far north it will develop and whether it will impact the St Louis area terminals. If it does so, it is likely between 21 and 00Z. After this, we expect light winds and VFR conditions overnight. Flow becomes mostly southerly on Friday with VFR continuing. Kimble && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 19, 2:44 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 244 PM CDT Thu May 19 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201945- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 244 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected across southeast Missouri and southwest Illinois this afternoon. Large hail, damaging winds, and tornadoes are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances return to the northern part of the area Friday night, with this threat shifting slowly southward through the day Saturday. The stronger storms could contain large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this afternoon. Kimble
In the hours before
Local storm report, May 19, 2:14 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 3 NE PACIFIC 38.51N 90.72W
05/19/2022 ST. LOUIS MO FIRE DEPT/RESCUE
REPORT OF A TREE DOWN ON MODEL REALTY RD.
&&
LSJLocal storm report, May 19, 2:36 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM TSTM WND DMG 1 WSW CLARKSON VALLEY 38.62N 90.62W
05/19/2022 ST. LOUIS MO PUBLIC
PHOTO ON SOCIAL MEDIA SHOWS A TREE DOWN
ACROSS STRECKER RD.
&&
AELocal storm report, May 19, 2:55 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 6 SW STEELVILLE 37.90N 91.42W
05/19/2022 E0.75 INCH CRAWFORD MO TRAINED SPOTTER
PENNY SIZED HAIL REPORTED 6SW OF STEELVILLE.
&&
LSJLocal storm report, May 19, 3:09 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL CUBA 38.07N 91.40W
05/19/2022 E0.88 INCH CRAWFORD MO EMERGENCY MNGR
PEA TO NICKEL SIZED HAIL.
&&
JPGLocal storm report, May 19, 3:47 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST STEELVILLE 37.97N 91.36W
05/19/2022 M44 MPH CRAWFORD MO MESONET
MISSOURI MESONET.
&&
JPGLocal storm report, May 19, 3:55 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST CUBA 38.06N 91.40W
05/19/2022 M54 MPH CRAWFORD MO EMERGENCY MNGR
&&
JPGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
9.3 hours before the tornado, 290 km from the path. May 19, 2022.
- Mixed-layer CAPE
- 1924 J/kg
- Mixed-layer CIN
- -68 J/kg
- Surface CAPE
- 1023 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Springfield, MO (KSGF), 00:00Z
2.7 hours after it, 290 km from the path. May 20, 2022.
- Mixed-layer CAPE
- 2824 J/kg
- Mixed-layer CIN
- -65 J/kg
- Surface CAPE
- 4459 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 8.8
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Washington (FYG), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 52 km away, was scanning. The volume nearest the touchdown began at 21:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 19, 2022
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 19 | 2:54 PM CDT | EF1 | Phelps, MO | 3.0 | 200 | $40,000 | ||
| May 19 | 3:19 PM CDT | EF1 | Phelps, MO | 1.0 | 100 | |||
| May 19 | 4:23 PM CDT | EF1 | Franklin, MO | 1.3 | 100 | $30,000 | ||
| May 19 | 4:50 PM CDT | EF0 | Saint Louis, MO | 0.1 | 20 | |||
| May 19 | 4:58 PM CDT | EF0 | Saint Louis, MO | 3.0 | 75 | $50,000 | ||
| May 19 | 5:03 PM CDT | EF0 | Saint Louis, MO | 1.3 | 50 | $20,000 | ||
| May 19 | 5:06 PM CDT | EF0 | Saint Louis, MO | 0.8 | 50 | $50,000 | ||
| May 19 | 5:44 PM CDT | EF0 | Saint Clair, IL | 0.2 | 50 | $10,000 | ||
| May 19 | 5:53 PM CDT | EF0 | Clinton, IL | 1.6 | 50 | $30,000 | ||
| May 19 | 5:57 PM CDT | EF1 | Clinton, IL | 16.6 | 250 | $70,000 | ||
| May 19 | 8:20 PM CDT | EF0 | Monroe, WI | 0.3 | 60 | $90,000 | ||
| May 19 | 9:31 PM CDT | EF2 | Wabash, IL to IN | 26.9 | 300 | $705,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.